Your mother is very lucky to have you looking out for her and making sure that everything that can be done is being done.
Atrial fibrillation (“Afib”) with reduced heart function (low ejection fraction / “EF”) is a challenge because uncontrolled atrial fibrillation can trigger episodes of heart failure and fluid overload and vice versa – poorly controlled heart failure can worsen atrial fibrillation. Additionally, cardiac treatments need to be chosen carefully so that treatment of one condition doesn’t worsen the other.
The key goals of Afib treatment are (1) rate control (2) stroke risk reduction and in some cases (3) rhythm control is also beneficial.
Rate control is important because controlled heart rates mean less work for the heart (especially helpful in patients with reduced EF, but also for those with coronary disease and angina). Rate control also means fewer symptoms for our patients and that is also important.
Stroke risk reduction is achieved either by targeting the platelets (i.e. with aspirin) and/or blood factors that influence clotting (i.e. warfarin). Your mother is taking both aspiring and warfarin which means that she may have an associated history of coronary disease (and aspirin is being used to prevent further blockages to the coronaries or blood vessels supplying the heart muscle) or that she is considered to be at a very high risk of stroke (perhaps due to her age, EF of 25% and Afib) and warfarin by itself isn’t enough. The “CHADS2” score is a score doctors used to estimate stroke risk where C = Congestive Heart Failure (1 point), H = Hypertension (1 point), A = Age >75 years (1 point), D = Diabetes (1 point), S2 = Stroke or Embolism (2 points). As the CHADS2 score increases so too does patients annual stroke risk. At a minimum your mom has a score of 2 and those with a CHADS2 score ≥ 2 should receive a blood thinner such as warfarin. If this information raises questions as to why your mom is on both aspirin and warfarin I would recommend clarifying this with your mom’s specialist. Being on both does increase her risk of bleeding which is always the trade-off with these treatments.
So let’s talk about rhythm control since that leads into your question about cardioversion. Rhythm control is certainly beneficial, particularly for patients who develop worsening symptoms or signs of heart failure when in Afib. The reason for this is that the atrium provides an extra ‘kick’ during the cardiac cycle that improves filling of the left sided pumping chamber (ventricle). Loss of atrial kick along with a rapid heart rate is thought to contribute to heart failure. For this reason patients with new onset atrial fibrillation will be cardioverted. You mention that your mom may now be considered to have permanent atrial fibrillation and that suggests to me that she has now had many episodes and the interval between each is becoming less over time. If this is the case then the likelihood of her maintaining sinus rhythm is much lower. Clinical trials suggest that in patients with frequent paroxysmal or persistent atrial fibrillation, rate control is just as good as rhythm control and potentially associated with less complications (such as stroke which can occur as a complication of cardioversion). Of course, things vary from patient to patient and so your cardiologist will be in the best position to explain the approach to treatment here.
Your next question related to AV Nodal ablation. AV node ablation is an invasive procedure that involves the insertion of tubes into the groin, wires being fed along the blood vessels into the heart, mapping of the electrical activity of the heart to identify the AV node electrical control centre, and then radiofrequency waves being used to ablate or destroy the AV node. A permanent pacemaker is required because the normal electrical control centre is no longer present to drive the heart beat. This is generally reserved for patients who can’t achieve good rate control with medications. The long-term effects are (1) the need for a permanent pacemaker (and risk of pacemaker malfunction / infection) and (2) potential negative effects that pacing might have on the heart. Some patients will have a decline in ejection fraction and worsening of valve leakage.
Preventing further ventricular dilation and deterioration in EF can be achieved through a range of treatments. I wonder whether you have provided your moms full medication list, but additional medications might include a beta-blocker and an ace inhibitor, both of which re-strengthen the heart muscle. Your mom’s low blood pressure may however limit their use so best to speak with your cardiologist regarding this. Another class of drugs called ‘spironolactone antagonists’ such as Aldactone or Eplerenone can be useful but are often reserved for more highly symptomatic patients. Both ACE inhibitors and spironolactone antagonists need to be used with caution in patients with kidney disease due to the risk of high potassium ‘hyperkalemia’. If AV node ablation were considered a good treatment option for your mom and a pacemaker were required, your cardiologist may consider what is called ‘CRT” or cardiac resynchronization therapy. This is a new generation pacemaker which can improve symptoms (although your mom is not currently highly symptomatic), exercise capacity, and even ventricular dilation. However most of the evidence for these benefits has NOT been in patients with atrial fibrillation and it remains unclear whether CRT is helpful for patients with Afib. Some studies have suggested that atrial fibrillation patients are less likely to respond to CRT and may have a higher rate of bad outcomes, but there are also reports of response in some patients. Again, treatment needs to be individualized.
I don’t feel that the new anticoagulants are superior to warfarin. Most cardiologists reserve the use of newer agents, such as dabigatran and rivaroxaban (both ‘factor Xa/thrombin inhibitors’) to lower risk patients with normal ejection fraction and no valve problems. In elderly patients with higher bleeding risk there is also a concern that the effect of these newer drugs cannot be rapidly reversed in the event of major bleeding. By comparison we can reverse the effects of warfarin quickly with plasma products and vitamin K.
Another treatment that is routinely forgotten in our haste to prescribe and perform procedures is cardiac rehabilitation. For appropriately selected patients, cardiac rehabilitation can lead to significant improvements in exercise capacity and daily function. Many programs are multi-disciplinary meaning that your mom will also receive helpful dietary advice (which may be important for evening out her INR levels) and a review of her medications. Monitoring during exercise can also yield important information for her doctor (i.e. rapid uncontrolled heart rate during low level exercise).
I hope this information helps.
Take care and good luck.
I can't thank you enough for taking your time to help another human being so unconditionally and comprehensively. (She is on a beta and ACE,no warfarin,she is not responsible enough to take it correctly) I sent her to an intro cardio rehab last week just to check it out and had planned to discuss her continuance when her cardiologist June 6th.
Good health and happiness are wished for you. Oh and Thank You for becoming a physician. bSincerely, Just Sara